Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 80, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 1, 2024, 2:11 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2024, 2:11 PM MDT (20:11 UTC)
- Expired
- Jul 1, 2024, 3:00 PM MDT
- In force
- 49 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dawes County, NE, Sioux County, NE
The radar
The Rapid City radar (KUDX), 176 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 1:36 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:49 AM MDT, 2 hours 22 minutes earlier. Its key messages:
- Strong to severe thunderstorms possible this afternoon and evening...mainly across the northern Nebraska Panhandle into Converse and Niobrara Counties in east central Wyoming.
- Much drier air and warmer temperatures expected Tuesday into Wednesday when we could see critical fire weather conditions for some areas along and west of the Laramie Range.
Area forecast discussion, Jul 1, 11:49 AM MDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1149 AM MDT Mon Jul 1 2024 .KEY MESSAGES... - Strong to severe thunderstorms possible this afternoon and evening...mainly across the northern Nebraska Panhandle into Converse and Niobrara Counties in east central Wyoming. - Much drier air and warmer temperatures expected Tuesday into Wednesday when we could see critical fire weather conditions for some areas along and west of the Laramie Range. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 245 AM MDT Mon Jul 1 2024 One more good day for severe storms for southeast Wyoming and Nebraska Panhandle. Currently...a 1006mb surface low in extreme southeast Montana. Cold front extends south southwest near Gillette to Jeffrey City to northern Utah. Another stationary boundary from this low extends south to Lusk...to just east of Cheyenne into northeast Colorado. Seeing dewpoints in the mid 60s across the Panhandle...westward to this stationary front. Cheyenne Reporting a dewpoint of 57...Wheatland 63 and Douglas 56. So we have a juicy atmosphere in place. Cold front/dry line expected to continue moving east through the morning. Forecast to be near Lusk to just east of Cheyenne by 18Z and then through the Panhandle by 00Z or so. Could be an early start today for severe storms as HRRR/RAP simulated radar showing storms beginning to form along this cold front around 19Z today across the southeast Wyoming plains and then into the Panhandle 20Z-00Z. NAM MUCAPE up near 1700 J/KG at 18Z in the Panhandle...peaking out around 2200 J/KG over the northern Panhandle at 21Z. Large hail and damaging downburst winds will be the primary hazards this afternoon as a few supercells develop and move east into the Panhandle. Need to be on the lookout for flash flooding as well as PWATS well above 1.25 inches for a time this afternoon. Finally...the cold front/dry line pushes into the Panhandle with storms coming to an end fairly quickly. HRRR showing a few residual storms across Cheyenne County in the southern Panhandle around 02Z. Any areas that received rainfall could see stratus and fog tonight as winds do shift northeasterly for a time behind the front. Focus for showers Tuesday will be up into northeastern Wyoming/southwestern South Dakota as upper shortwave tracks across that area. Did go higher on PoPs over Converse and Niobrara Counties into northern Sioux County in the Panhandle as this shortwave tracks into northern Nebraska. Wednesday looks to be hot and dry for the most part. Afternoon humidity for most of southeast Wyoming forecast to be in the low to mid teens. 700mb winds across southeast Wyoming 30-40kts...so fire weather concerns will be on the increase. May need some fire headlines for Wednesday in the next 12-24 hours for Wednesday. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Issued at 245 AM MDT Mon Jul 1 2024 An upper-level trough is progged to dip down into the central CONUS Wednesday night into the day Thursday. Cooler 700mb temperatures will sink into the Rocky Mountain Region, leading to 700mb temperatures in the single digits, compared to the 14-16C mark on Wednesday. With northwesterly flow developing aloft as the trough pushes easterly, several 500mb vorticity lobes will traverse overhead, leading to increased chances for precipitation. Additionally, an attendant cold front will sweep across Wyoming strengthening the winds and turning them northwesterly. A breezy day is expected for Thursday with surface high temperatures in the mid- 70s to low-80s area wide. Did decrease PoPs across the CWA as the primary threat for precipitation will be Wednesday, with decreasing odds for Thursday. Overall, Independence day looks mostly dry with cooler temperatures making for an pleasant day across the region. Upper-level northwesterly flow remain overhead for Friday, resulting in similar temperatures as Thursday across the region. A few 500mb vorticity lobes will traverse overhead through the northwest flow and increase precipitation chances. Surface moisture looks to be lacking on Friday, so shower and thunderstorm chances are very low. Kept PoPs around 15% for much of the area as showers cannot be ruled out, but look unlikely at this time. Northwesterly flow looks to remain through the weekend as well, as an upper-level ridge builds just off the coast of California. Along with a messier upper-level flow regime and a building ridge, temperature will increase the weekend, back into the 80s and 90s for much of the area. The warmer 700mb temperatures will stick around through the weekend into early next week, favoring very warm temperatures. Surface moisture will once again be lacking due to the dry northwesterly flow. While it will be quite warm across the area, precipitation is not expected at this time. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1143 AM MDT Mon Jul 1 2024 Forecast challenges today include the timing of showers and thunderstorms, especially over the next 6 hours. LAR and CYS will likely see precipitation by 19z however any category reductions to below IFR are unlikely. MVFR vis is possible in the heaviest brief downpours. By 20z, strong to severe convection will likely affect CDR, with reductions to MVFR vis likely along with stronger outflow winds. Showers and storms have a much lower risk of lowering categories at AIA, BFF, and SNY. Expect lingering cloud cover above MVFR thresholds at all terminals east of I-25 this evening with mainly clear skies at RWL and LAR tonight. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...AM AVIATION...MAC/BL
Hazardous weather outlook, Jul 1, 8:22 AM MDT, 5 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 822 AM MDT Mon Jul 1 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-021430- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 822 AM MDT Mon Jul 1 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a slight risk of severe thunderstorms for mainly east central Wyoming and the northern and central Nebraska Panhandle this afternoon. This includes Lusk, Chadron, Harrison, and Alliance. Thunderstorms are expected further south and along and west of the I-25 corridor today. These thunderstorms are not expected to become severe, but gusty winds are possible through this evening as a drier airmass moves into the area. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thunderstorm coverage will become more isolated on Tuesday and Wednesday with a cooling trend for the end of the week. .Spotter information statement... Spotter activation may be needed this afternoon for the western Nebraska Panhandle.
In the hours before
Special weather statement, Jul 1, 10:10 AM MDT, 4 hours 1 minute before
Special Weather Statement National Weather Service Cheyenne WY 1010 AM MDT Mon Jul 1 2024 WYZ110-012100- North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 1010 AM MDT Mon Jul 1 2024 ...OCCASIONAL STRONG GUSTY WINDS WILL CONTINUE TO IMPACT INTERSTATE 80 BETWEEN MILE MARKERS 245 AND 265... Strong gusty winds have been observed in a few locations along Interstate 80 west of Laramie. Gusts have been brief and will occasionally gust over 50 MPH through the middle of the afternoon. These gusts may be enhanced if there are any thunderstorms nearby. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. TT
Special weather statement, Jul 1, 12:06 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1206 PM MDT Mon Jul 1 2024
WYZ106>108-115>118-011845-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
1206 PM MDT Mon Jul 1 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY...
SOUTHWESTERN GOSHEN...WESTERN LARAMIE AND SOUTHEASTERN PLATTE
COUNTIES THROUGH 1245 PM MDT...
At 1206 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Chugwater to near Whitaker to near Vedauwoo
Campground. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cheyenne, Happy Valley, Chugwater, Federal, Table Mountain Ranches,
Willadsen Estates, Rocking Star Ranch, Silver Sage Estates, Granite
Canon, Vedauwoo Campground, North Crow Campground, Ames Monument,
Curt Gowdy State Park, Yellow Pine Campground, Tie City Campground,
Vedauwoo, Crystal Lake Reservoir, Buford, Granite Springs Reservoir,
and Whitaker.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 15 and 64.
Interstate 80 in Wyoming between mile markers 320 and 356.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4190 10441 4148 10454 4108 10495 4106 10527
4114 10553 4136 10547 4141 10504 4186 10490
TIME...MOT...LOC 1806Z 252DEG 34KT 4176 10483 4137 10495 4116 10534
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NatoliSpecial weather statement, Jul 1, 12:42 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1242 PM MDT Mon Jul 1 2024
WYZ117>119-011930-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
1242 PM MDT Mon Jul 1 2024
...GUSTY SHOWERS WILL IMPACT EASTERN LARAMIE COUNTY THROUGH 130 PM
MDT...
At 1241 PM MDT, Doppler radar was tracking gusty showers along a line
extending from near Meriden Rest Area to near Natural Fort. Movement
was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cheyenne, Pine Bluffs, Burns, Albin, Egbert, Laramie County
Fairgrounds at Archer, Hillsdale, Fox Farm-College, Cheyenne Regional
Airport, Winchester Hills, South Greeley Highway, Ranchettes, Warren
AFB, Frontier Park, Pine Bluffs Municipal Airport, North Cheyenne,
South Cheyenne, Meriden Rest Area, Gun Barrel, and Carpenter.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 17.
Interstate 80 in Wyoming between mile markers 356 and 402.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4108 10496 4156 10457 4156 10405 4100 10405
4100 10496
TIME...MOT...LOC 1841Z 271DEG 27KT 4152 10442 4100 10487
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NatoliSpecial weather statement, Jul 1, 1:13 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
113 PM MDT Mon Jul 1 2024
NEZ019-096-WYZ108-012000-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
113 PM MDT Mon Jul 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SCOTTS BLUFF...SOUTH CENTRAL
SIOUX AND SOUTHEASTERN GOSHEN COUNTIES THROUGH 200 PM MDT...
At 112 PM MDT, Doppler radar was tracking a strong thunderstorm over
Stegall, or 15 miles west of Scottsbluff, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Minatare, Lyman,
Melbeta, Huntley, Lake Minatare State Recreation Area, Lake Alice
Number 2, Stegall, Scotts Bluff County Fairground, Scotts Bluff
National Monument, Hubbard Hill, Scottsbluff Airport, Lake Alice, and
Wildcat Hills State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4182 10423 4197 10418 4207 10351 4170 10346
4172 10411
TIME...MOT...LOC 1912Z 253DEG 31KT 4190 10395
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NatoliThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 6:07 PM MDT | Special Weather Statement | CYS | Albany | 23 min |
| Jun 30, 7:44 PM MDT | Special Weather Statement | CYS | Laramie | 31 min |
| Jun 30, 7:54 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 51 min |
| Jun 30, 8:30 PM MDT | Special Weather Statement | CYS | Laramie | 30 min |
| Jun 30, 8:37 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 38 min |
| Jul 1, 3:38 AM MDT | Dense Fog Advisory | CYS | Laramie | 4 hr |
| Jul 1, 3:51 AM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 24 min |
| Jul 1, 12:06 PM MDT | Special Weather Statement | CYS | Laramie | 39 min |
| Jul 1, 12:42 PM MDT | Special Weather Statement | CYS | Laramie | 48 min |
| Jul 1, 2:33 PM MDT | Special Weather Statement | CYS | Niobrara | 27 min |
| Jul 1, 3:06 PM MDT | Special Weather Statement | CYS | Laramie | 24 min |
| Jul 1, 5:08 PM MDT | Special Weather Statement | CYS | Carbon | 67 min |
| Jul 1, 5:59 PM MDT | Special Weather Statement | CYS | Converse | 46 min |
| Jul 1, 1:13 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 47 min |
| Jul 1, 1:40 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill, Scotts Bluff, Sioux | 32 min |
| Jul 1, 2:42 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 33 min |
| Jul 1, 2:44 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 3 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.